Campus Collusion
Review Questions for Test Preparation

       
    

  



SchizophreniaPsychiatric Nursing: Contemporary Practice

Review Online for Free
Lies about Study Techniques: Believe them at your own risk.
www.NursingInAFlash.com

Page 6
Skip Navigation Links
Question Answer
What are the common characteristics of people who are more likely to develop dystonic reactions from antipsychotic medications?
Show Answer
Young men
_________ is an extrapyramidal side effect of antipsychotic medications that develops rapidly. It is characterized by oculogyric crisis, torticollis, retrocollis, orolaryngeal-pharyngeal hypertonus, tense muscles and body contortions.
Show Answer
Dystonia/Dystonic reactions
_________ is the term for when the muscles that control eye tense and pull the eyeball up so the person is looking at the ceiling.
Show Answer
Oculogyric crisis (a component of dystonia)
_______ is the term to describe a symptom of dystonia where the neck muscles tense and pull the head back.
Show Answer
Retrocollis
_______ is the term to describe a symptom of dystonia where the patient has extremem difficulty in swallowing due to tensed laryngeal and pharyngeal muscles.
Show Answer
Orolaryngeal-pharyngeal hypertonus
How are dystonic reactions from antipsychotic medications treated?
Show Answer
By an immediate IV or IM administration of benztropine/Cogentin (1-2 mg) or diphenhydramine/Benadryl (25-50 mg) followed by daily administration of an anticholinergic and possibly a reduction in the antipsychotic dose.
_________ is a condition where a patient reports a restless feeling that drives them to keep moving.
Show Answer
Akathisia
How is akatisia caused by antipsychotic medications treated?
Show Answer
With a reduction in the dose of the antipsychotic if possible, and a beta-adrenergic blocker like propranolol/Inderal (20-120 mg).
What antipsychotic medication requires an evaluation for pre-existing cardiac disease?
Show Answer
Thioridazine/Mellaril. Sudden death has been reported with use of this medication.
_________ is a late-appearing side effect of antipsychotics characterized by movements involving the mouth, tongue and jaw including lip smacking, sucking, puckering, tongue protrusion, the bonbon sign, athetoid (worm-like) movements of the tongue, chewing, as well as eye blinking, grimacing, rocking from the hips, athetoid finger or toes movements, guitar strumming movements and foot tapping.
Show Answer
Tardive dyskinesia
Download these questions to your phone here
What are the long-term health problems associated with the development of tardive dyskinesia?
Show Answer
Choking, compromised respiratory function and/or respiratory alkalosis.
What is thought to be the cause of tardie dyskinesia from antipsychotic medications?
Show Answer
Supersentivity of the dopamine receptors in the basal ganglia
What are common side effects of typical antipsychotics?
Show Answer
Orthostatic hypotension, EPS conditions, weight gain
What side effects are caused by the blockage of dopamine in the tuberinfundibular tract by antipsychotic medications?
Show Answer
Hyperprolactinemia, gynecomastia, menstrual irregularities, galactorrhea, and sexual side effects. Most common with haloperidol and risperidone.
What are common side effects of atypical antipsychotics?
Show Answer
Weight gain, orthostatic hypotension, new-onset diabetes, sedation
What antipsychotic is the most likely one to prolong a QT interval associated with polymorphic ventricular tachycardia or ventricular fibrillation?
Show Answer
Ziprasidone/Geodon
What should initial white blood cells counts be for a patient prior to starting clozapine?
Show Answer
Above 3500 cells per mm3
When should clozapine be discontinued?
Show Answer
If the WBC count is below 3500 or if granulocytes drop below 1500
____________ is a complication of antipsychotic medications characterized by severe muscle rigidity, elevated temperature, along any two of the following: HTN, tachycardia, tachypnea, diaphoresis, incontinence, mutism, leukocytosis, changes in LOC, elevated creatinine phosphokinase.
Show Answer
Neuroleptic malignant syndrome (most common with haloperidol)
What conditions put a patient at high risk for developing neuroleptic malignant syndrome and how should a nurse monitor them?
Show Answer
Dehydration, agitation and physical exhaustion put a person at risk. The nurse should carefully monitor the patient's F&E status and monitor for early signs and symptoms (fever with no apparent cause, fluctuating vital signs and abrupt changes in LOC).
What medications are administered to treat neuroleptic malignant syndrome?
Show Answer
Bromocriptine (dopamine agonist), and muscle relaxants like dantrolene or benzodiazepine. Acetaminophen and cooling blankets are used to treat the fever.
  
Page 6 Skip Navigation Links
Not what your looking for, continue searching

    
Skip Navigation Links